Hello Dr. Rassman
I have a major problem. I am 39 y.o. black female. I see a dermatologist for severe psoriasis in the palm of my hands and my feet. I have had this problem now for more than five years. I was not diagnosed with psoriasis until jan of this year. I saw podiatrists, dermatologists, allergist and no one diagnosed me with this condition. These doctors could not tell me what was wrong with me, they gave different diagnosis and treated me for latex allergy fungus, no sweat gland, vitamin b12 injection, prednisone, lamasil, and none of these treatments worked. I finally gave up and changed doctors and my primary sent me to a dermatologist in the Tampa Bay area. He took his time and treated me with different medications like clobetasol, propionate cream, different ointment combinations, and different creams such as salex, naftin, etc, etc. He did a biopsy on my foot, because at this time the psoriasis was creeping up my legs. That’s when I was finally diagnosed with this problem. I was placed on soriatane with the lowest dosage and then he increased it. I could see a difference in a few months. My labs were monitored monthly and I knew of some of the side effects and the problems that goes along with taking this med, but I was happy. I was in the process of taking soriatane qod until all the pills were finished. While I was in JA on vacation, the hair dresser noticed a bald spot on my scalp the size of a 1/4. It was not there when I left the USA. I have been getting relaxers, weaves, braids and wearing wigs for many years and I also have a hair dresser. She has been taking care of my hair very well and I had no problems. My scalp was itching me very badly and my scalp was tough and leathery and very dark. My hair was breaking and falling out pretty badly. When I washed my hair the shower floor was covered with hair. I got very scared and when into a depression which sent my self esteem in a tail spin. I saw my dermatologist and he gave me a topical abt for scalp due to the itching. The problem still persist and I had a biopsy done on the spots that were bald. The results were neg for any disease process. He told me I was losing my hair due to braids and relaxers and tension on my scalp and I should look into having hair replacement done. That still did not tell me how I came to have bald spots that seem to pop up over night and losing almost half the amount of hair in the front and middle. The back is still thick and less hair loss is seen there and no bald spots but I continue to have an unbearable itch to my scalp. I have not started any kind of treatment as yet. Its about 2 1/2 months now. I have to wear wigs everyday now. I don’t go to the hairdresser any more. I don’t want anyone to see me without hair. I don’t know what to do anymore. I would like to know if the soriatane and other steroid creams could cause my hair to fall out and if it would ever grow back. Will this itching ever stop and will my scalp feel like scalp again? Please give me some hope. I am desperate. Thank you.
I went to the internet to look up Soriatane, which is related to Accutane (known to cause hair loss). This drug does cause depression, amongst other things. One lawyer has a website where he warns people about this drug: Soriatane Overview at YourLawyer.com
Braids do cause hair loss, as does genetic propensities, and an entire class of most drugs have hair loss as a stated side effect. It sounds like your case is too complicated for me to just make a stab at your problem via the internet. Steroids are a cayuse of hair loss also and you must be careful with their use. Even creams with steroids in them will absorbe through the skin and they can impact your body’s cortisone balance if they are used regularly. This is too important of an issue to not have a good doctor meet with you in person to take charge of your problems, as evident by your desperate email.